These 8 Medications Can Cause Weight Gain, According to Doctors

Medications always have some potential side effects which may make you think twice before taking them. But, you still need to take them to treat your current illness or condition. Most medications prescribed by your doctor have little to no side effects. However, the most common side effect is weight gain. While certain medications can cause weight gain, taking just one of them will not guarantee that you will start gaining weight.

Advertisement

1Some medications can cause weight gain

Sometimes, the medications that cause weight gain may require you to consult a certified physician who can prescribe medicines for weight loss. They can also prescribe some medicines which could possibly negate just this side effect of the medications you’re on. These here are some of the few medications which induce weight gain.

Medications can cause weight gain

Image Source: freepik.com

Advertisement

2Antidepressants

Antidepressants like selective serotonin reuptake inhibitors (SSRIs) like Zoloft, Paxil, or Prozac are some of those medications that cause weight gain. These SSRI’s block a certain brain receptor that reabsorbs serotonin. This leads to an excess of the feel-good hormone to be left in the body. While this can have a positive effect on the mood, it can also affect your appetite as it can increase your craving for carbohydrates. Most carbs are calorie-dense which ultimately leads to weight gain.

How to prevent this

Ask your doctor to prescribe an anti-depressant that has the least effect on your appetite. For example, bupropion (Wellbutrin- brand name), is one good option.

Advertisement
Antidepressants causes weight gain

Image Source: agoramedia.com

3Antipsychotics

Almost every type of antipsychotic medications like risperidone, olanzapine, clozapine etc. which are commonly used to treat conditions like schizophrenia and psychosis can cause weight gain. After starting these medications, patients will notice a rapid increase in their weight within the first few weeks. Weight gain may continue for long term thereafter. According to researchers, the effect these drugs have on certain chemical receptors can mess up a person’s metabolism and appetite control.

Advertisement
Antipsychotics causes weight gain

Image Source: sciencebeta.com

How to prevent this

When you are on antipsychotic medications and after a month if you notice a 5% increase in your weight, take it as warning sign that this drug can cause significant weight gain in the long-term, as per researchers. Tell your doctor about this and ask if your meds can be switched. Your doctor can even recommend a therapist to help you resist these symptoms through cognitive behavioral therapy or a dietitian who can recommend certain lifestyle changes.

Advertisement
Consulting with the doctor

Image Source: www.stopsarcoidosis.org

Advertisement

You may also like...